Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 65, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 18, 2018, 4:06 PM EDT for Kanawha County, Putnam County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 4:06 PM EDT (20:06 UTC)
- Expired
- Aug 18, 2018, 6:29 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kanawha County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 17 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
188
WGUS51 KRLX 182006
FFWRLX
WVC039-079-182300-
/O.NEW.KRLX.FF.W.0065.180818T2006Z-180818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
406 PM EDT SAT AUG 18 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Northwestern Kanawha County in central West Virginia...
East central Putnam County in western West Virginia...
* Until 700 PM EDT.
* At 406 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to two inches of rain have already fallen. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Cross Lanes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3850 8168 3843 8168 3841 8173 3843 8178
3851 8175
$$
081 follow-up statement
301
WGUS71 KRLX 182229
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
629 PM EDT SAT AUG 18 2018
WVC039-079-182238-
/O.CAN.KRLX.FF.W.0065.000000T0000Z-180818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-Putnam WV-
629 PM EDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN KANAWHA AND EAST CENTRAL
PUTNAM COUNTIES IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3850 8168 3843 8168 3841 8173 3843 8178
3851 8175
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:37 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 18, 2:37 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Charleston WV 237 PM EDT Sat Aug 18 2018 .SYNOPSIS... A cold front and upper level trough cross tonight. Another strong trough and front arrive Tuesday with showers and storms...followed by drier and cooler weather. && .NEAR TERM /THROUGH TONIGHT/... As of 235 PM Saturday... Widespread showers from an upper level short wave trough hit central WV with efficient rainfall, where heavy rainfall had already occurred over the past two days. This has lead to some flooding. That rain had since moved out, but lines of showers and thunderstorms formed ahead of a cold front approaching the middle Ohio Valley this afternoon. These were also producing heavy rainfall, potentially causing flooding in low FFG area of northern WV, and back into the middle Ohio Valley, along with central WV again. As the cold front gets bogged down over the middle Ohio Valley tonight, the setting sun is likely to be the first thing to lower the thunderstorm threat. Areas of low clouds and fog are likely to form in the wake of the rain tonight, and may take much of Sunday morning to burn off. Otherwise, Sunday will be a drier day as the front mixes through. A shower or thunderstorm can still pop up in the mountains, and there will be a wave close by to the south, Sunday afternoon. Will lean toward higher side of guidance temperatures and dew points, with temperatures sluggish to fall tonight as high dew points pool west of the mountains, but Sunday featuring a warmer afternoon given we can eradicate the morning low clouds and fog quickly enough. && .SHORT TERM /SUNDAY THROUGH MONDAY/... As of 244 AM Saturday... Cold front should be located just to the south of the forecast area at the beginning of the period with high pressure building in. As a result, expect POPs will gradually taper off from the northwest with precipitation chances expected to be limited to the mountains by sunrise on Monday. A low pressure system will move from the plains states on Monday with the front moving north as a warm front. Precipitation chances should increase from the south as the front moves northeast across the region. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 244 AM Saturday... The low pressure system will move into the Great Lakes by Tuesday morning and then continue northeast into eastern Canada Tuesday night. As the low moves northeast, it will drag a cold front southeast Tuesday into Tuesday night. Showers and storms should increase Monday night with likely POPS anticipated along and ahead of the front Tuesday into Tuesday night. Precipitation chances will then decrease as drier high pressure builds in. Current thinking is that precipitation chances should be limited to the southern mountains by late Wednesday with dry and cool weather expected Wednesday Night. High Pressure should then remain in control through the remainder of the period. Expect below normal temperatures mid-week with a slow warm-up by Friday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 235 PM Saturday... Widespread showers over the central Appalachians this morning have scattered out, but much low level moisture remains, and numerous showers and thunderstorms have formed in two lines, one across central and southern WV, and into eastern KY, the other stretching from northern WV back across the Ohio River and on through southeastern Ohio. Both lines were oriented roughly northeast to southwest, and moving east. A cold front existed not far behind the second line, and was also pushing east. Because of the low level moisture in place, the showers and thunderstorms were easily bringing visibility and even ceiling values down to IFR. However, while wind gusts can occur with the thunderstorms, the potential for strong wind gusts with the thunderstorms was low. The chance for thunderstorms will end with the passage of the front, and setting of the sun. This yields a 00Z end time for the threat, even as far northwest as PKB, where new storms could still form. In the wake of the rain, low clouds and dense fog are likely to form tonight, and then take much of Sunday morning to mix through. The cold front is likely to get bogged down in the middle Ohio Valley tonight, and then finally mix through the area during the day on Sunday, yielding VFR conditions for the afternoon. Light south to southwest surface flow this afternoon, a bit gusty from the west to northwest in thunderstorms, will become calm tonight, and then light north on Sunday. Light west to southwest flow aloft this afternoon will become light west to northwest tonight, and then light north to northwest on Sunday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Low to medium. ALTERNATE SCENARIOS: Timing of showers and thunderstorms this afternoon into ths evening, and associated restrictions, could vary. Formation tonight and dissipation Sunday morning, of low clouds and fog, could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H M M H H H H H H M L L HTS CONSISTENCY M M H H H H H H H M M L BKW CONSISTENCY H H H H H H H H H M M M EKN CONSISTENCY L M M M H H H H M M L L PKB CONSISTENCY M M H H H H H H H M M M CKB CONSISTENCY H M M H H H H H M M M L AFTER 18Z SUNDAY... IFR in fog possible overnight Sunday night into Monday morning, and in showers and thunderstorms Tuesday into Tuesday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/TRM/MZ NEAR TERM...TRM SHORT TERM...JSH LONG TERM...JSH AVIATION...TRM
Hazardous weather outlook, Aug 18, 2:17 AM EDT, 13 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 217 AM EDT Sat Aug 18 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190630- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 217 AM EDT Sat Aug 18 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Localized heavy rainfall from repeated showers and thunderstorms over the same location could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 18, 2:10 PM EDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Charleston WV 210 PM EDT SAT AUG 18 2018 OHZ075-076-WVZ009-181915- Washington-Athens-Wood- 210 PM EDT SAT AUG 18 2018 ...AN AREA OF SLOW MOVING SHOWERS AND STORMS WILL AFFECT SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS AND NORTHWESTERN WOOD COUNTIES... At 208 PM EDT, radar indicated an area of slow moving showers and storms was located along a line extending from Coolville to near Parkersburg. The storms are nearly stationary and producing heavy rainfall that is lingering over the same spots. Excessive runoff from heavy rainfall will cause elevated levels on small creeks and streams, and ponding of water on country roads and farmland along the banks of creeks and streams. If this area continues to remain in the area, a flash flood warning may be needed. Locations impacted include... Parkersburg, Belpre, Coolville, Vienna, Lubeck, Washington, Mineralwells, North Hills, Blennerhassett, Davisville and Little Hocking. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 77 in West Virginia between mile markers 169 and 179. Route 50 in West Virginia between mile markers 1 and 11. LAT...LON 3919 8181 3917 8149 3933 8148 3931 8180 TIME...MOT...LOC 1808Z 337DEG 2KT 3923 8177 3923 8158 16
Local storm report, Aug 18, 2:38 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM FLASH FLOOD LEEWOOD 38.07N 81.45W
08/18/2018 KANAWHA WV 911 CALL CENTER
CABIN CREEK ROAD AT TOMS FORK ROAD IS SHUT DOWN DUE TO
HIGH WATER.
&&
EVENT NUMBER RLX1800283
RGSpecial weather statement, Aug 18, 2:39 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
239 PM EDT SAT AUG 18 2018
WVZ014-015-181930-
Kanawha-Putnam-
239 PM EDT SAT AUG 18 2018
...AN AREA OF SLOW MOVING SHOWERS WILL AFFECT NORTHERN KANAWHA AND
EAST CENTRAL PUTNAM COUNTIES...
At 234 PM EDT, an area of slow moving showers was located across
northern Kanawha and extreme east central Putnam Counties. Light to
moderate rain is falling from these showers. Radar indicates that up
to an inch of rain has fallen in some spots over the past couple
hours. Excessive runoff from heavy rainfall will cause elevated
levels on small creeks and streams, and ponding of water on country
roads and farmland along the banks of creeks and streams. Do not
drive through flooded roadways. If these showers continue to linger
in the same area, a flash flood warning may be needed.
Locations impacted include...
Charleston, Nitro, Sissonville, Clendenin, Poca, Cross Lanes, Pinch
and Elkview.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 20.
Interstate 77 in West Virginia between mile markers 104 and 115.
Interstate 64 in West Virginia between mile markers 45 and 46.
LAT...LON 3855 8180 3852 8127 3848 8127 3847 8128
3845 8128 3832 8129 3843 8183
TIME...MOT...LOC 1834Z 284DEG 5KT 3848 8171
16Special weather statement, Aug 18, 3:09 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Charleston WV 309 PM EDT SAT AUG 18 2018 WVZ006-007-014-182000- Mason-Cabell-Putnam- 309 PM EDT SAT AUG 18 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MASON... NORTHEASTERN CABELL AND NORTHERN PUTNAM COUNTIES... At 308 PM EDT, a strong thunderstorm was located near Buffalo, or 11 miles northwest of Winfield, moving southeast at 10 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Winfield, Hurricane, Milton, Eleanor, Buffalo, Culloden, Teays Valley, Bancroft and Fraziers Bottom. This includes Interstate 64 in West Virginia between mile markers 27 and 40. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3869 8217 3874 8204 3851 8175 3837 8213 TIME...MOT...LOC 1908Z 328DEG 9KT 3863 8204 08
Special weather statement, Aug 18, 3:39 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
339 PM EDT SAT AUG 18 2018
KYZ101>103-105-OHZ087-WVZ005-182045-
Boyd-Greenup-Carter-Lawrence-Lawrence-Wayne-
339 PM EDT SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT BOYD...GREENUP...NORTHWESTERN
LAWRENCE...CARTER...SOUTHWESTERN LAWRENCE AND NORTHWESTERN WAYNE
COUNTIES...
At 338 PM EDT, a strong thunderstorm was located near Gesling, or 7
miles northeast of Carter Caves State Park, moving southeast at 15
mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Ashland, Ironton, Grayson, Louisa, Coal Grove, Olive Hill,
Cannonsburg, Grayson Lake State Park, Yatesville Lake State Park,
Carter Caves State Park, Kenova, Catlettsburg, Greenup, Fort Gay,
Coalton, Denton, Burnaugh, Gesling, Greenbo Lake and Oldtown.
This includes Interstate 64 in Kentucky between mile markers 158 and
191.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3849 8319 3861 8285 3857 8282 3860 8274
3864 8275 3817 8243 3801 8301 3804 8300
3805 8296 3812 8289 3817 8292 3817 8298
3820 8301 3820 8304 3818 8305 3823 8309
3827 8318 3825 8319
TIME...MOT...LOC 1938Z 334DEG 12KT 3847 8306
08Special weather statement, Aug 18, 3:43 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
343 PM EDT SAT AUG 18 2018
WVZ014-015-182030-
Kanawha-Putnam-
343 PM EDT SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA AND PUTNAM
COUNTIES...
At 341 PM EDT, a strong thunderstorm was located over Winfield,
moving southeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Nitro, Winfield, St. Albans, Hurricane, Sissonville, Eleanor,
Buffalo, Poca, Cross Lanes, Teays Valley, Bancroft and Fraziers
Bottom.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 111 and 113.
Interstate 64 in West Virginia between mile markers 36 and 48.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3864 8200 3866 8196 3866 8195 3849 8160
3834 8193 3857 8206
TIME...MOT...LOC 1941Z 334DEG 12KT 3851 8184
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:29 PM EDT | Special Weather Statement | RLX | Clay | 46 min |
| Aug 17, 8:39 PM EDT | Special Weather Statement | RLX | Boone | 36 min |
| Aug 17, 9:10 PM EDT | Special Weather Statement | RLX | Nicholas | 50 min |
| Aug 18, 11:32 AM EDT | Special Weather Statement | RLX | Boone, Logan, Mingo | 58 min |
| Aug 18, 12:52 PM EDT | Flash Flood Warning | RLX | Doddridge, Ritchie | 3 hr |
| Aug 18, 1:26 PM EDT | Flash Flood Warning | RLX | Boone, Fayette, Kanawha | 6 hr |
| Aug 18, 1:38 PM EDT | Special Weather Statement | RLX | Wayne | 52 min |
| Aug 18, 2:10 PM EDT | Special Weather Statement | RLX | Wood | 65 min |
| Aug 18, 2:39 PM EDT | Special Weather Statement | RLX | Kanawha | 51 min |
| Aug 18, 3:09 PM EDT | Special Weather Statement | RLX | Putnam | 51 min |
| Aug 18, 3:43 PM EDT | Special Weather Statement | RLX | Putnam | 47 min |
| Aug 18, 4:18 PM EDT | Flash Flood Warning | RLX | Boone, Lincoln, Logan, Mingo, Wayne | 2 hr |
| Aug 18, 4:47 PM EDT | Special Weather Statement | RLX | Wayne | 58 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.